Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 45, NWS Tucson, AZ

July 27, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2024, 1:46 PM MST for Cochise County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2024, 1:46 PM MST (20:46 UTC)
Expired
Jul 27, 2024, 4:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:13 PM MSTRAIN 2.5710 Se Sierra Vista, AZTrained spotter observed 2.57 inches in 50 minutes. Rain letting up at time of report.
Jul 27, 3:02 PM MSTFLASH FLOOD10 Se Sierra Vista, AZArabian Dr closed between Ramsey Rd and Madera Dr. Madera Dr closed between Arabian Dr and Moson Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS55 KTWC 272046
FFWTWC
AZC003-272345-
/O.NEW.KTWC.FF.W.0045.240727T2046Z-240727T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
146 PM MST Sat Jul 27 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 445 PM MST.

* At 146 PM MST, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Spotter reported 0.8 
  inches of rain in 15 minutes. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Bisbee, Hereford, Palominas and Ramsey Canyon 
  Preserve.

This includes the following Flash Flood Prone Locations...
	Moson Rd from HWY 90 and Hereford Rd.

This includes the following highways...
	Route 90 between mile markers 325 and 333.
	Route 92 between mile markers 324 and 351.

This includes the following streams and drainages...
  San Pedro River and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3156 11020 3160 11009 3152 11006 3146 11000
      3144 10995 3141 10993 3137 10994 3137 11011
      3137 11023 3140 11032 3143 11033 3146 11031
      3152 11026

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
2 follow-up statements
465 
WGUS75 KTWC 272115
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
215 PM MST Sat Jul 27 2024

AZC003-272345-
/O.CON.KTWC.FF.W.0045.000000T0000Z-240727T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
215 PM MST Sat Jul 27 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN COCHISE COUNTY...

At 215 PM MST, trained weather spotters reported thunderstorms 
producing heavy rain across the warned area. Between 1 and 2 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Bisbee, Hereford, Palominas and Ramsey Canyon 
  Preserve.

This includes the following Flash Flood Prone Locations...
	Moson Rd from HWY 90 and Hereford Rd.

This includes the following highways...
	Route 90 between mile markers 325 and 333.
	Route 92 between mile markers 324 and 351.

This includes the following streams and drainages...
  San Pedro River and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3156 11020 3160 11009 3152 11006 3146 11000
      3144 10995 3141 10993 3137 10994 3137 11011
      3137 11023 3140 11032 3143 11033 3146 11031
      3152 11026

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
569 
WGUS75 KTWC 272340
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
440 PM MST Sat Jul 27 2024

AZC003-272350-
/O.EXP.KTWC.FF.W.0045.000000T0000Z-240727T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
440 PM MST Sat Jul 27 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST THIS AFTERNOON FOR 
SOUTHWESTERN COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Washes and creeks may continue to flow for another hour. 
Please continue to heed remaining road closures.

&&

LAT...LON 3156 11020 3160 11009 3152 11006 3146 11000
      3144 10995 3141 10993 3137 10994 3137 11011
      3137 11023 3140 11032 3143 11033 3146 11031
      3152 11026

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:47 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 9:47 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
947 AM MST Sat Jul 27 2024

.SYNOPSIS...Daily chances for showers and thunderstorms this
weekend and into next week with the main threats being strong
gusty winds and heavy rainfall leading to localized flash
flooding.

&&

.UPDATE...Latest visible satellite imagery shows diminishing
cloud cover across much of southeast AZ with some lingering
cloud cover particularly focused across west of Tucson associated
with early morning showers that have dried up. The 12Z KTWC
sounding shows an increase in precipitable water from yesterday
with 1.84 inches of precipitable water, which is up from 1.37
inches at this same time yesterday. Latest GOES precipitable water
imagery shows 1.2 to 1.6 inches across southeast AZ with values
around an inch across the White Mountains in northern Greenlee
county.

According to the SPC Sounding Climatology page, 1.67 inches is the
climatological 90th percentile for 12Z soundings on this date, which
was exceeded by nearly a quarter inch in this morning's sounding.
Thus, adequate moisture for heavy rainfall is present throughout the
atmospheric column today. The warm cloud layer depth calculated from
this morning's sounding was around 7800 ft, which is a decent layer
for warm cloud processes to dominate any convection helping the
heavy rainfall potential. Additionally, the mean flow is incredibly
weak overhead, enhancing the potential for any storm to dump a
substantial amount of rain over a given point.

Wind risk seems to be on the lower end today with DCAPE only sitting
at about 725 J/kg overhead. That being said, a strong to severe wind
gust or two should not be ruled out with any of the stronger storms.
CAMs are tending to focus on areas south and east of Tucson this
afternoon. While this is where there was slightly less precipitable
water this morning, HREF is showing locally a slight chance (around
20 percent) of seeing up to 2 inches in a 6-hour period this
afternoon and evening in portions of Cochise and Santa Cruz counties.

Overall, looking at more of a flash flood threat today focusing on
areas to the south and east of Tucson.

&&

.DISCUSSION...Relatively tame Friday evening perked up before
midnight with scattered showers and thunderstorms occurring this
morning across Pinal, Pima and Santa Cruz county. Gusty winds and
brief heavy rain associated with the strongest storms. These storms
likely continuing past sunrise. Later today expect scattered
afternoon and evening showers and thunderstorms. With the upper high
nearly overhead, storms will be slow movers, thus increasing the
chances for flash flooding. Upper high moves into New Mexico late
tonight into Sunday, turning the mid-level flow out of the south-
southeast that will continue into much of next week. Daily chances
for afternoon and evening showers and thunderstorms. Temperatures
will be about 2 to 6 degrees above normal through the forecast
period.

&&

.AVIATION...Valid through 28/12Z.
SCT-BKN clouds AOA 7-11k ft AGL with scattered SHRA/TSRA mainly
west and south of KTUS through 27/16Z, then across most of
southeast Arizona after 27/20z. Strong winds to 45 kts possible
near the strongest TSRA with MVFR conditions. Outside of TSRA,
surface winds will generally be easterly/southeasterly and remain
under 10 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms with day to day variability on which areas will see
the best chance of rainfall. The best chances will typically be
from Tucson south and eastward through much of the forecast
period. Each day has the threat of heavy rain, localized flash
flooding and strong gusty winds. Minimum relative humidities will
be 20 to 30 percent in most lower elevation locations and 25 to 40
percent in mountain areas. Away from thunderstorms, 20-foot winds
will generally be 15 mph or less, with afternoon/early evening
gusts to 20-25 mph and light winds overnight.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DVS

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:02 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 26, 11:04 PM MSTSpecial Weather StatementTWC26 min
Jul 27, 12:06 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 27, 12:07 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz53 min
Jul 27, 12:34 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Jul 27, 12:46 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 27, 1:20 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 1:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 27, 1:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 27, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 27, 2:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 27, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 27, 2:46 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz25 min
Jul 27, 2:50 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 3:02 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee43 min
Jul 27, 3:08 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz16 min
Jul 27, 3:54 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 4:11 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 27, 4:25 PM MSTSevere Thunderstorm WarningTWCCochise, Graham50 min
Jul 27, 4:27 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Jul 27, 4:48 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 4:50 PM MSTSpecial Weather StatementTWCPima85 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.